1. Expert Q&A: Protecting a person with dementia from financial abuse - Weds 26 June, 3:30-4:30 pm

    Financial abuse can have serious consequences for a person with dementia. Find out how to protect a person with dementia from financial abuse.

    Sam, our Knowledge Officer (Legal and Welfare Rights) is our expert on this topic. She will be here to answer your questions on Wednesday 26 June between 3:30 - 4:30 pm.

    You can either post questions >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll answer as many as we can on the day.

Hallucinations finally stopped

Discussion in 'I care for a person with dementia' started by ukwanderer, Jan 30, 2016.

  1. ukwanderer

    ukwanderer Registered User

    Jan 24, 2016
    19
    West Midlands
    Dad took Oxybutinin for 3 days to help with urinary urgency. Hallucinations started, so stopped meds (just in case) & prescribed antibiotics 'just in case' an infection was present - urine, chest, temperature etc all OK.

    These hallucinations got worse over a period of 5 days - everything from talking to the light switch to thinking the room was full of birds, wandering into other people's flats at 5am, wandering outside at 7am, moving furniture (he's 88 & quite frail so not sure how he managed that).

    Social Worker & GP agreed he needed to be somewhere safe, but kept batting it back & forth as to who should arrange it. In the end, no one did which left me holding the baby .......

    Slept on floor for 2 nights to make sure he didn't come to any harm.

    Then on the 5th day after sleeping for at least 9 hours the previous night, he continued to sleep in the chair until 7pm - virtually impossible to rouse him. Then he woke up, had a drink, went to loo & was back to normal.......

    To say that this has been stressful is an understatement - am totally exhausted both mentally & physically.

    IF this situation ever arises again, does anyone have any advice re making sure somewhere safe is provided by the authorities? Or do we just have to cope alone? Dad lives alone in sheltered housing, & is generally fit & well - he was diagnosed with AD last month, so all this is pretty new to me.
     
  2. CJinUSA

    CJinUSA Registered User

    Jan 20, 2014
    1,127
    eastern USA
    Hello. You do have your hands full. I'm sorry that you had to find us all here, but glad you did, because you'll find good support.

    Being in the US, I have no suggestions to offer, but I hope that by bumping up your inquiry, it will prompt someone in the know to offer suggestions. My sense is that Izzy and Nitram and Stanley will be able to offer you guidance as to services available and what kind of language needs to be used when asking for assistance.

    Sorry you are facing this.
     
  3. ukwanderer

    ukwanderer Registered User

    Jan 24, 2016
    19
    West Midlands
    Thank you - certainly hope there's an alternative to having a meltdown because authorities can't decide whose responsibility it is!
     
  4. fizzie

    fizzie Registered User

    Jul 20, 2011
    2,740
    I'm not sure that i have this right but if you are saying that this was a 5 day interlude which was caused by drugs and gradually diminished then I'm not sure how anyone would manage to find him a place and more importantly it would be be very hard to move him without causing him a great deal more stress. Usually if there is family I think that the expectation would be that while the drugs came out of the system family would help out. I'm not sure if someone was completely alone what would happen - perhaps they would move them but by the time they had arranged the placement things would be back to normal.

    Here are a few bits and pieces that you might find useful

    If you have an Admiral Nurse in your area (you will need to google it) then lots of people have said how helpful they are. Admiral Nursing Direct on 0800 888 6678 FREE or email direct@dementiauk.org

    You can phone Social Services Adult Care Duty Desk and ask for an assessment if there have been no recommendations from the Unit - services like carers visiting to help with the daily routine/personal care or day care that should be an option - a day centre where they have lunch and activities. As well as our social services centre we also have Crossroads Day Centre where people can go for up to 3 days

    It is worth googling Dementia activities + your area to see what is going on. There is probably a fair bit but you need to search for it. Some care homes also do 'day care' which can be useful but I would try the day centres first
    This leaflet on compassionate communication is very useful - I found it very hard to master but I stuck it on my fridge to remind me every day and it really does work

    Do have a look at it
    http://www.ocagingservicescollabora...te-Communication-with-the-Memory-Impaired.pdf

    You can also ask for a carers assessment - this will give you a break and give you some 'free' hours of help possibly. it might seem early days to be thinking of a 'break' but a few hours here and there is a good idea from as early on as you can.

    If you are not already getting it do apply for Attendance Allowance - the forms are a bit tricky in that you have to imagine the worst possible day and write down the help that is needed (not the help that they get at the moment but what would be ideal for what they NEED). Attendance Allowance is not means tested and you should get it, if you need some help with the forms come back and ask Age UK are really good at helping with assessing what benefits you can claim and then they also help you fill in the forms - someone will come to your house. Age UK are also very good at practical advice and help - Age UK Advice line free national advice line that is open 365 days a year. To talk to someone, just call 0800 169 2081.

    I would strongly advise you to join your local carers organisation - they usually have a carers cafe (and so do Alzheimers society in some areas) and it is worth a morning off to go and find out what help there is in your area over a cup of coffee - lots of friendship and support face to face and everyone in the same boat.

    If there are issues with incontinence all areas have a continence service - you will need to look up your Trust or google your area plus Continence Service. The continence nurses we have had have been wonderful and pads are supplied free by the NHS.


    The Dementia helpline is a useful number to have

    Alzheimer's Society National Dementia Helpline 0300 222 1122 can provide information, support, guidance and signposting to other appropriate organisations.

    The Helpline is usually open from:
    9am - 8pm Monday to Wednesday
    9am - 5pm on Thursday and Friday
    10am - 4pm on Saturday and Sunday
     
  5. ukwanderer

    ukwanderer Registered User

    Jan 24, 2016
    19
    West Midlands
    #5 ukwanderer, Jan 30, 2016
    Last edited: Jan 30, 2016
    Wow - thank you so much for all the good advice - am waiting for 2 days day care to be arranged, no proof that meds caused the problem - but very suspicious - symptoms increased over 5 days then stopped abruptly, am going to Dementia Group on Monday for the first time, & will investigate all the other ideas you sent. Thank you so much for taking the time to reply.
     
  6. TinaT

    TinaT Registered User

    Sep 27, 2006
    7,095
    Bolton
    There could be an underlying urine infection which can and often does cause hallucinations. Has the doctor checked his urine for any bacteria?

    xxTinaT
     
  7. stanleypj

    stanleypj Registered User

    Dec 8, 2011
    10,561
    North West
    If I were you I would be equally suspicious that the medication was to blame. It does appear be a possible side-effect of the drug you mention.

    I would not assume that something like this is bound to occur again. But it does seem that someone whose brain is already affected by any form of dementia may react in unusual ways to some medications so this possible reaction of his might be something worth mentioning to any medic who suggests a particular drug. Our journey has taught us to treat drugs with the utmost caution.
     
  8. Lawson58

    Lawson58 Registered User

    OH has been on oxybutynin for years and recently has had his dosage increased. He has had no problems while taking it. He started off using patches but now takes it in tablet form three times a day but has been helpful. Definitely no hallucinations.
     
  9. ukwanderer

    ukwanderer Registered User

    Jan 24, 2016
    19
    West Midlands
    Yes - doc did dip test - all OK
     
  10. ukwanderer

    ukwanderer Registered User

    Jan 24, 2016
    19
    West Midlands
    The only other time he had a LOT of confusion was when he had pneumonia - as soon as antibiotics finished he became very confused - second course of antibiotics sorted it out
     
  11. stanleypj

    stanleypj Registered User

    Dec 8, 2011
    10,561
    North West
    Sorry, I haven't suggested that everyone taking it will have hallucinations, just mentioned that they are listed as a possible side-effect. The OP's father has had hallucinations whilst taking it so there might be a connection there, even though the vast majority of people taking it, including your OH, have not had hallucinations.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.